Maryland, 2022

Tornado in Maryland, August 4, 2022

August 4, 2022 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a surface trough produced a tornado across portions of Somerset county in the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a surface trough produced a tornado across portions of Somerset county in the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 4, 3:09 PM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 4, 3:09 PM EST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
409 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Hot and humid conditions prevail today, with isolated to
scattered showers and thunderstorms into this evening. A
somewhat unsettled pattern with higher precip chances is
expected Friday into the weekend. A cold front may bring cooler
conditions by the middle of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 350 PM EDT Thursday...

The latest WX analysis indicates sfc high pressure centered
(well) offshore of the SE US coast with a weak sfc trough
in place to the lee of the Appalachians. Aloft, a strong upper
low is centered over Hudson Bay, with a trough extending S to
the OH/mid-MS Valley. Shortwave energy moving through the SW
flow aloft in combination with steep low level lapse rates has
led to scattered tstms over much of the piedmont and into the
coastal plain of VA this aftn. Deep layer shear is quite weak,
but some isolated to widely scattered strong to severe storms
are expected through sunset (for wet microbursts/locally
damaging winds). PoPs will be 30-50% through sunset (highest
inland), diminishing to 20-30% later this evening, then mainly
dry overnight (will keep a 15% PoP over the ern shore after
midnight).

The Heat Advisory remains in effect through 6-8pm for much of
the ern 1/2 of the area for heat indices of 105F+ though
locally cooler temperatures will develop over the next few hrs
where showers/tstms move in. Remaining warm and muggy with lows
in the mid to upper 70s SE to 70-75F elsewhere (coolest NW).

For Fri, generally dry and partly-mostly sunny in the morning,
with PoPs increasing by aftn. Highest PWATs reside across the NW
portion of the CWA and forcing will be best in this area as
well. Will have PoPs 50-60% across the NW, tapered to 20-30% far
SE. WPC has the far NW portion of the CWA in a slight risk
day2,ERO with a marginal risk into much of metro RIC. The storms
will be fairly slow moving given rather weak flow aloft so at
least localized flooding can be expected Fri aftn/evening.
Continued very humid Fri, but highs will avg a few degrees
cooler than today so will hold off on any Heat Advisories,
though it may be close to 105F over the SE.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Thursday...

Models are in agreement keeping the cold front N of the region
for the weekend. However, with the parent trough still well off
to the northwest in the Ohio Valley, there's little appreciable
forcing to kick the front into the area. As such, the front
will slowly weaken as it approaches the area, and will wash out
north of the mid- Atlantic over the upcoming weekend. With that
said, general weak troughiness aloft does look to remain through
at least Sat, which should at least be conducive for
maintaining at least isolated to scattered showers and storms
Saturday, with PoPs lowering a bit on Sunday.

More scattered to isolated coverage on Saturday. Best chances
remain over the NW CWA, though aforementioned instability and
moist airmass should allow for convection to fire just about
anywhere across the area along remnant outflows and last
vestiges of the piedmont trough out west. Remaining seasonably
very warm and humid with highs in the upper 80s to low 90s.
Generally dry along the coast with 20-30% PoPs inland Sun aftn.
Highs mainly in the lower 90s and continued humid.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 350 PM EDT Thursday...

Bermuda ridge dominates through Tues. A pattern changing cold front
moves through Wed into Thurs with a possible reinforcing cold front
Fri into Sat. This will result in a trough centered over the
Northeast to strengthen from Wed into early next week with cooler
temps expected over the region. Diurnal afternoon/evening showers
and storms will be possible Mon and Tues with the best chance for
showers/storms Wed (continuing into Thurs for SE portions of the FA)
with the cold front. Highs in the lower to mid 90s Mon and Tues,
lower to mid 80s NW to the lower 90s SE Wed, and 80s everywhere
Thurs. Lows in the lower 70s W to mid 70s E Sun through Tues nights
and mid 60s NW to lower 70s SE Wed and Thurs nights.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Scattered tstms into this evening (highest chc at RIC), with
brief flight restrictions mainly in VSBYs in heavy rain along
with gusty winds. Mainly VFR overnight.

Outlook...There is a decent chance (30-60%) of aftn/evening
showers/tstms Friday, with a gradual lowering w/ respect to
coverage Sat. More typical late day showers and storm chances
for the latter half of the weekend into early next week.
Primarily VFR outside of showers/tstms Friday through Monday and
potentially some brief early morning stratus over the weekend.

ASOS observations remain missing at ORF. A trouble ticket has
been opened but timeframe for a resolution to the problem is
not yet known.

&&

.MARINE...
As of 215 PM EDT Thursday...

Winds have remained rather light today generally south to
southwest at 5 to 10 kt. Winds may still increase few knots late
afternoon and evening, but trend has been lower. Main weather
maker is the bermuda high offshore which will remain in control
for the next several days resulting in very little change in the
overall conditions.

Southwest winds increase some off the surface overnight and with
the warm Bay this could keep winds around 10 kt (maybe even 15
kt) overnight. Tomorrow appears to be repeat of today with
persistent southerly flow with the offshore high dominating.
Isolated showers and storms are possible Friday with a little
more coverage later in the afternoon and evening over the
middle and upper Bay. A weak southerly surge of wind on the Bay
is again possible late Friday night, but still no more than 15
kt or so. This pattern remains in place through the weekend both
Sat and Sun. The pres gradient does appear to tighten some late
Sunday which could result in slightly stronger southwest winds,
but still sub SCA.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 6 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 8 PM EDT this evening for NCZ013>017-
     030>032-102.
VA...Heat Advisory until 8 PM EDT this evening for VAZ075>078-
     082>086-089-090-093-095>098-517>525.
     Heat Advisory until 6 PM EDT this evening for VAZ099-100.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/MAM
LONG TERM...RMM
AVIATION...LKB/MAM
MARINE...CP/JAO
Hazardous weather outlook, Aug 4, 3:30 PM EST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
430 PM EDT Thu Aug 4 2022

VAZ048-062-064-509>511-052030-
Fluvanna-Goochland-Caroline-Western Louisa-Eastern Louisa-
Western Hanover-
430 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are possible across the area
into this evening. Localized flooding, frequent lightning and
damaging winds will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms are expected across
the area Friday afternoon and evening. Localized flooding, frequent
lightning and damaging winds can be expected with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-030>032-102-VAZ075>078-082>086-089-090-093-095>098-
517>525-052030-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Westmoreland-Richmond-Northumberland-
Lancaster-Charles City-New Kent-Gloucester-Middlesex-Mathews-Surry-
James City-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Western King William-Eastern King William-
Western King and Queen-Eastern King and Queen-Western Essex-
Eastern Essex-York-Newport News-Hampton/Poquoson-
430 PM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible across the outlook
area Friday afternoon and evening. Localized flooding, frequent
lightning and strong gusty winds can be expected with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>024-VAZ099-100-052030-
Dorchester-Wicomico-Somerset-Inland Worcester-Accomack-Northampton-
430 PM EDT Thu Aug 4 2022

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Isolated thunderstorms with locally heavy rain will be possible this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible across the area
Friday afternoon and evening. Localized flooding, frequent lightning
and strong gusty winds can be expected with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-052030-
Maryland Beaches-
430 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Isolated thunderstorms with locally heavy rain will be possible this
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible Friday afternoon
and evening. Localized flooding, frequent lightning and strong gusty
winds can be expected with the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-VAZ060-061-065>069-079>081-087-088-092-512>516-052030-
Northampton-Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-
Amelia-Powhatan-Brunswick-Dinwiddie-Prince George-Greensville-Sussex-
Southampton-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
430 PM EDT Thu Aug 4 2022

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected across the area
into this evening. Localized flooding, frequent lightning, and strong
gusty winds will be possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered showers and thunderstorms are possible across the outlook
area Friday afternoon and evening. Localized flooding, frequent
lightning and strong gusty winds can be expected with the strongest
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 4, 5:08 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
608 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     MARINE TSTM WIND 2 N POQUOSON            37.16N 76.38W
08/04/2022  M56 MPH          ANZ632             VA   MESONET

            MESONET STATION XPQR POQUOSON RIVER LIGHT.

&&

APM
Special weather statement, Aug 4, 5:17 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wakefield VA
617 PM EDT Thu Aug 4 2022

VAZ064-075-076-519-521-042315-
Western King and Queen VA-Richmond VA-Westmoreland VA-
Western Essex VA-Caroline VA-
617 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of northwestern King
and Queen, northwestern Richmond, northwestern Westmoreland, east
central Caroline and northwestern Essex Counties through 715 PM
EDT...

At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Loretto, or near Champlain, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and locally
         heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colonial Beach, Champlain, Newtown, Newland, Loretto, Leedstown,
Beazley, Hustle, Elevon, Supply, Stratford Hall, Mount Landing,
Dunbrooke, Lerty, Oak Grove, Singerly, Peeds, Central Point, Rexburg
and Foneswood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7682 3787 7695 3793 7722
      3817 7717 3817 7715 3815 7712 3816 7709
      3814 7707 3817 7706 3818 7705 3826 7705
      3827 7701 3827 7698
TIME...MOT...LOC 2217Z 198DEG 8KT 3802 7707

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

TG
Special weather statement, Aug 4, 5:19 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wakefield VA
619 PM EDT Thu Aug 4 2022

VAZ100-042300-
Northampton VA-
619 PM EDT Thu Aug 4 2022

...Strong thunderstorms will impact portions of Northampton County
through 700 PM EDT...

At 619 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cheriton to 8 miles northeast of Ocean
View. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Charles, Cheriton, Bay View, Eastville, Capeville, Birdsnest,
Kiptopeke State Park, Machipongo, Simpkins, Townsend, Oyster,
Kiptopeke, Cheapside, Plantation, Dalbys and Smith Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3730 7571 3727 7575 3722 7575 3718 7576
      3709 7587 3708 7590 3706 7592 3706 7600
      3708 7602 3713 7601 3719 7605 3725 7607
      3733 7606 3739 7603 3743 7603 3748 7569
      3747 7569 3748 7568 3749 7564
TIME...MOT...LOC 2219Z 260DEG 14KT 3735 7605 3702 7612

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

AM
Local storm report, Aug 4, 5:34 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
634 PM EDT THU AUG 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     2 ESE KING WILLIAM      37.68N 76.99W
08/04/2022                   KING WILLIAM       VA   911 CALL CENTER

            MULTIPLE TREES DOWN ON KING WILLIAM RD NEAR
            POWHATAN TRL AND SCOTLAND LANDING RD. TIME
            ESTIMATED.

&&

APM
Special weather statement, Aug 4, 5:57 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Thu Aug 4 2022

VAZ060-042345-
Prince Edward VA-
657 PM EDT Thu Aug 4 2022

...A strong thunderstorm will impact portions of Prince Edward County
through 745 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pamplin City, or 7 miles northeast of Red House, moving northeast at
25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Darlington Heights, Prospect, Briery Creek Lake, Tuggle,
Briery, Allens Mill, Kingsville, Elam and Worsham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3726 7868 3734 7860 3740 7859 3737 7858
      3737 7857 3733 7851 3734 7847 3732 7841
      3731 7840 3731 7835 3729 7830 3708 7843
      3709 7848 3714 7852 3715 7855 3714 7859
      3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 2257Z 215DEG 21KT 3724 7868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AM
Special weather statement, Aug 4, 5:59 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Wakefield VA
659 PM EDT Thu Aug 4 2022

NCZ014>017-030>032-050000-
Pasquotank NC-Bertie NC-Camden NC-Gates NC-Perquimans NC-
Western Currituck NC-Chowan NC-
659 PM EDT Thu Aug 4 2022

...An area of strong thunderstorms will impact portions of
northwestern Camden, Pasquotank, Perquimans, east central Bertie,
southeastern Gates, northwestern Currituck and Chowan Counties
through 800 PM EDT...

At 658 PM EDT, Doppler radar was tracking strong thunderstorms over
Belvidere, or near Winfall, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and locally heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabeth City, Camden, Hertford, Winfall, Elizabeth City State
University, Ryland, South Mills, Chapanoke, Cape Colony, Tyner, Snug
Harbor, Nixonton, Hobbsville, Belvidere, Rockyhock, Morgans Corner,
Burgess, Valhalla, Moyock and Pasquotank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3597 7692 3652 7648 3648 7601 3609 7631
      3608 7641 3607 7641 3602 7647 3601 7651
      3601 7658 3606 7662 3604 7664 3604 7666
      3601 7669 3599 7668 3594 7673 3595 7670
      3593 7669 3592 7670
TIME...MOT...LOC 2258Z 225DEG 8KT 3626 7653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

TG

The radar

The Dover AFB radar (KDOX), 109 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Somerset

When
August 4, 6:20 PM EST to 6:27 PM EST
Where
Somerset County, 0.18 mi E of Rhodes Pt to Ewell
Rating
EF1
Path length
2.3 mi
Path width
100 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
37.969, -76.047

A waterspout touched down in the Chesapeake Bay just to the southwest of Smith Island before moving ashore and capsizing several boats longer than 25 feet in Sheep Pen Gut. After crossing Sheep Pen Gut, the tornado crossed Marsh Road just to the northwest of Calvary Church, where power poles were downed. The tornado tracked to the north northeast and reached high-end EF-1 intensity with estimated winds of 110 mph when it arrived at the intersection of Marsh Road and Smith Island Road. The tornado ripped the roof off of Island Time Bed and Breakfast and another block building right after this point. In addition, a mobile home just north of these two buildings was completely destroyed and one resident was injured. Multiple trees were downed in this area as well. The tornado continued to track to the north northeast, crossing Smith Island Road and moving well into the marsh east of Smith Island Road. The tornado weakened some before reaching the north side of the island, but still severely damaged an outbuilding just west of the local post office. It also overturned a golf cart, which fell into Levering Creek. The tornado moved back into the Chesapeake Bay shortly after crossing Levering Creek.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2022Every state in 2022This day in weather historyThe tornado archive for Maryland, 2022Warnings in Maryland, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053279.